Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 25, 2020, 6:39 PM EDT for Lee County, Moore County, North Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2020, 6:39 PM EDT (22:39 UTC)
- Expired
- Sep 25, 2020, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:45 PM EDT | HAIL 1 | 2 Ssw Whispering Pines, NC | ESTIMATED QUARTER SIZE HAIL AT INTERSECTION OF MILL CREEK RD AND AIRPORT RD. |
| Sep 25, 6:52 PM EDT | HAIL 0.7 | 2 Nw Southern Pines, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WUUS52 KRAH 252239
SVRRAH
NCC105-125-252330-
/O.NEW.KRAH.SV.W.0151.200925T2239Z-200925T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
639 PM EDT Fri Sep 25 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Moore County in central North Carolina...
Southwestern Lee County in central North Carolina...
* Until 730 PM EDT.
* At 639 PM EDT, a severe thunderstorm was located over Southern
Pines, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanford, Southern Pines, Pinehurst, Aberdeen, Whispering Pines,
Taylortown, Vass, Cameron, Lemon Springs and Gum Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3520 7956 3554 7919 3542 7907 3527 7922
3526 7920 3520 7927 3516 7933 3508 7942
TIME...MOT...LOC 2239Z 228DEG 22KT 3520 7942
HAIL...1.00IN
WIND...60MPH
$$
Green2 follow-up statements
157
WWUS52 KRAH 252253
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
653 PM EDT Fri Sep 25 2020
NCC105-125-252330-
/O.CON.KRAH.SV.W.0151.000000T0000Z-200925T2330Z/
Moore NC-Lee NC-
653 PM EDT Fri Sep 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN MOORE AND SOUTHWESTERN LEE COUNTIES...
At 653 PM EDT, a severe thunderstorm was located near Southern Pines,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanford, Whispering Pines, Vass, Cameron, Lemon Springs, Gum Springs
and Tramway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3528 7947 3554 7919 3542 7907 3527 7922
3526 7920 3520 7927
TIME...MOT...LOC 2253Z 228DEG 22KT 3526 7934
HAIL...1.00IN
WIND...60MPH
$$
Green983
WWUS52 KRAH 252308
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
708 PM EDT Fri Sep 25 2020
NCC105-125-252330-
/O.CON.KRAH.SV.W.0151.000000T0000Z-200925T2330Z/
Moore NC-Lee NC-
708 PM EDT Fri Sep 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN MOORE AND SOUTHWESTERN LEE COUNTIES...
At 707 PM EDT, a severe thunderstorm was located near Sanford, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanford, Cameron, Tramway, Lemon Springs and Gum Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3537 7937 3554 7919 3542 7907 3530 7919
TIME...MOT...LOC 2307Z 220DEG 36KT 3544 7918
HAIL...1.00IN
WIND...60MPH
$$
GreenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:42 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 25, 3:42 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 342 PM EDT Fri Sep 25 2020 .SYNOPSIS... A weak coastal front will try to move inland into the Coastal Plain this afternoon, as low pressure (remnants of TC Beta) approach from the southwest. This weak low pressure will move NE along the warm front this afternoon and evening, shifting to the coast tonight. The front will linger over eastern NC into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Friday... Water vapor satellite showed an upper-level trough swinging across the Blue Ridge, and an upper-level low across eastern TX. Radar showed a line of rain stretching from the Sandhills to the northern Coastal Plain along a warm front, and additional showers along the short-wave trough across the Blue Ridge. Conditions have been fairly stable thus far today, so most areas across the Piedmont have received low rain rates and mostly beneficial rain. Rainfall has varied from 0.50 to 1.50 inches across the Piedmont, with isolated higher values across the Sandhills. Latest SPC mesoanalysis shows 25 kt of 0-1 km shear across the Coastal Plain, however conditions are very stable. Only areas with MLCAPE currently greater than 500 J/kg resides in SC, with only 100-500 J/kg across portions of the Sandhills and southern Coastal Plain. Some breaks in the clouds are expected across southern portions of central NC this afternoon, which will help destabilize the environment and could generate thunderstorms with strong wind gusts across the area. Shear values also suggest the possibility of an isolated tornado where stronger, rotating storms develop, mainly over the Sandhills and southern Coastal Plain. Precipitable water ranges from 1.9 inches over the southern Coastal Plain, to 1.4 inches over the Triad. Isolated flash flooding is possible where stronger storms train over the Sandhills and Coastal Plain, however minor flooding is most likely across the region. High-res models show the strongest storms diminishing by late evening across the Coastal Plain, with scattered showers lingering across the eastern half of the state along the stalled warm front. Fog/mist will also develop tonight across most areas, reducing visibility down to a few miles. Low temperatures will range from the low 60s in the NW to the upper 60s in the SE. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 335 PM Friday... As the mid-level trough moves to the east and offshore on Saturday, skies should begin to clear after widespread low clouds and fog Saturday morning. A few scattered showers will continue on Saturday, mainly across the Coastal Plain. But upper forcing will be weak and any rain will be much lighter than today, generally around a tenth of an inch or less. Instability may be sufficient for a slight chance of thunder, but with the mid-level trough moving away, shear will be very weak, so not expecting a severe storm threat. Mid-level ridging will briefly move across the area Saturday night into early Sunday, resulting in dry conditions and continued clearing skies. High temperatures on Saturday will be near-normal, generally mid-70s to lower-80s, with lows Saturday night in the low-to-mid-60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 340 PM Friday... Height falls and a vorticity lobe from a weak shortwave will result in a few additional showers Sunday afternoon into Monday morning. Again any rain amounts should be light and only have slight chance to low chance POPs across central NC at this time. Shower and storm coverage should increase on Monday as a strong upper trough and cold front begin to approach central NC from the west, with the best chance across southern zones. Shear still looks weak so not expecting a severe threat on Monday at this time. As the broad upper trough and cold front approach the region, shower and storm chances increase further on Tuesday, with likely POPs across western zones and high chance elsewhere. Models even show a closed mid-level low developing over the Southeast US, and with very strong 500 mb flow over the region, this would be a favorable pattern for severe storms in central NC. On Wednesday, uncertainty increases with models differing on timing of the frontal passage. The 12z GFS moves the front through the area Tuesday night - early Wednesday, resulting in dry cool conditions from Wednesday through Friday. The 12z ECMWF, on the other hand, holds back the closed low longer and doesn't bring the front through until Wednesday night. This would result in more showers and storms on Wednesday. However, the ECMWF has trended significantly faster from its 00z run which held back the frontal passage until Thursday night. In addition, this solution appears to be an outlier and most ECMWF ensembles were faster than the 00z operational run. This combined with the greater consistency in the GFS compared to the ECMWF make the forecast lean toward the GFS at this time. Still increased POPs to low chance on Wednesday and Wednesday night due to the uncertainty. After the frontal passage, a strong upper trough will settle over the Eastern US, resulting in cool and dry weather for Thursday and Friday. As for temperatures, highs Sunday through Tuesday will be near- normal (upper-70s to lower-80s), with lows in the 60s. Temperatures on Wednesday and Thursday will depend on the exact frontal timing, but regardless, once the front does pass the region a cool fall-like air mass will settle across the region as the strong upper trough brings Canadian air down into the Eastern US. Highs behind the front will be in the low-to-mid-70s. A secondary reinforcing cold front looks to pass through the area Thursday night, resulting in even cooler temperatures on Friday with highs in the mid-60s to near 70. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... 24 Hour TAF Period: MVFR to IFR conditions with widespread RA/SHRA will continue through the day. Isolated TSRA are possible this afternoon and evening near KFAY/KRWI. Stronger storms could have gusty surface winds. Precipitation will end from late tonight through early Sat, however low VIS and ceilings will linger through early Sat morning. Outlook: Scattered SHRA are possible near KRWI Sat aftn. SHRA return to the forecast Sunday through Wednesday, with best chances Tuesday as a front approaches the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...JJT SHORT TERM...Danco LONG TERM...Danco AVIATION...JJT
Hazardous weather outlook, Sep 25, 3:38 AM EDT, 15 hours 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 338 AM EDT Fri Sep 25 2020 NCZ007>011-021>028-038>043-073>077-083-084-260745- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- 338 AM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Widespread rain and showers are expected through early this evening. Storm total rainfall of 1 to locally 2 inches will be possible. This may result in minor flooding, especially in urban areas and around small creeks and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-085-086-088-089-260745- Wayne-Scotland-Hoke-Cumberland-Sampson- 338 AM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this afternoon and early this evening. An isolated thunderstorm may become severe, with the main hazard of a damaging wind gust to near 60 mph. An isolated tornado is also possible. In addition, locally heavy rain is possible today. This may result in minor flooding, mostly in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 25, 5:15 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
515 PM EDT Fri Sep 25 2020
NCZ078-088-089-252200-
Sampson NC-Wayne NC-Cumberland NC-
515 PM EDT Fri Sep 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
CENTRAL SAMPSON AND SOUTHEASTERN CUMBERLAND COUNTIES UNTIL 600 PM
EDT...
At 515 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles north of Clinton to
Howellsville. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Clinton, Mount Olive, Roseboro, Garland, Turkey, Seven Springs,
Cliffs Of The Neuse State Park and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3475 7839 3485 7850 3485 7870 3514 7831
3525 7783 3518 7783 3515 7789 3517 7793
3516 7797 3519 7802 3517 7816 3509 7817
3490 7815 3479 7818 3471 7829 3470 7837
TIME...MOT...LOC 2115Z 257DEG 37KT 3511 7832 3469 7889
GreenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 9:02 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 73 min |
| Sep 25, 10:46 AM EDT | Areal Flood Advisory | RAH | Anson, Cumberland, Harnett, Hoke, Lee, Montgomery and 3 more | 59 min |
| Sep 25, 5:15 PM EDT | Special Weather Statement | RAH | Sampson | 45 min |
| Sep 25, 6:32 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore | 43 min |
| Sep 25, 7:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Lee, Wake | 39 min |
| Sep 25, 7:51 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Wake | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.